04 February 2015

Are antidepressants addictive?

Antidepressants are said not to be addictive. Why then do some people experience withdrawal symptoms?


Antidepressant use has soared in the last few decades. And while health professionals and manufacturers maintain that antidepressants are not addictive, some people are reporting problems when they stop taking these medications.

The US National Centre for Health Statistics released a report in 2011, stating that antidepressant use among US teenagers and adults increased by 400% in the years between 1994 – 1998 and 2005 – 2008. The same government body revealed that 1 in every 10 people in the US was estimated to take antidepressants.

There are over 30 different kinds of antidepressants on the market today, according to the Royal College of Psychiatry. These are prescribed for depression, anxiety disorders, panic attacks, obsessive compulsive disorder, chronic pain, eating disorders, post-traumatic stress disorder and other conditions.

Read: Are antidepressants overused?

When is something addictive?

Before something can be called addictive, it has to fulfil two criteria:

- You need to keep increasing the dose to get the same effect.
- When you stop taking the medicine or substance, you experience cravings.

Antidepressants don’t fulfil these criteria and are not deemed to be chemically addictive, according to Drug Addiction Family Recovery, but some people still experience difficulties when stopping their medication.

Antidepressants vs. tranquilisers

Many people don’t correctly distinguish between antidepressants and tranquilisers.

Tranquilisers treat anxiety by depressing the central nervous system. Antidepressants, on the other hand, relieve the symptoms of depression by increasing the activity of certain chemicals in the brain such as serotonin and noradrenaline. Tranquilisers are addictive, but antidepressants are not.

Read: Single antidepressant dose changes brain connection

Side effects and ‘withdrawal symptoms’

Known side effects of antidepressants include a slight tremor, nausea, a dry mouth, sleepiness, weight gain, constipation, confusion and a drop in libido. But many people experience no side effects at all.

While antidepressants aren’t addictive, doctors advise that their use be tapered off, rather than stopped abruptly, according to the Royal College of Psychiatrists. They mention that about 30% of people who stop taking antidepressants can experience withdrawal symptoms that can last between two weeks and two months.

In only a small percentage of cases are these withdrawal symptoms severe. These can include digestive problems, flu-like symptoms, anxiety, dizziness, vivid dreams and sensations in the body that feel like small electric shocks.

Some of these medicines can take a few weeks to be become effective, and people who use them are advised not to stop taking the drugs without consulting their doctor or psychiatrist.

If you feel that the medication isn’t working, or that the side effects are too severe, a doctor can advise on switching to a different antidepressant. If you stop taking the medication of your own accord, the original condition may return.

The Royal College of Psychiatrists furthermore notes that many people think they’re addicted, because they experience difficulties when they stop taking the antidepressant. They confuse this with addiction. Doctors say that the greatest likelihood is that the original condition, for which the antidepressants were prescribed, has simply returned.

Read More:
How antidepressants work
Gene predicts responsiveness to antidepressants

Combination of therapy and medication best for severe depression

Image: Pills in hand from Shutterstock


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert

Depression expert

Michael Simpson has been a senior psychiatric academic, researcher, and Professor in several countries, having worked at London University in the UK; McMaster University in Canada; Temple University in Philadelphia, USA.; and the University of Natal in South Africa.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules